Hail, Renville
- When
- August 10, 9:26 AM CST to 9:31 AM CST
- Where
- Renville County, Mohall
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 48.770, -101.500
Lingering outflow boundaries over north central North Dakota from earlier thunderstorm activity, combined with several mid level short wave impulses moving over the state, triggered additional scattered thunderstorms during the late morning and early afternoon hours of Tuesday, August 10th. Several reports of large hail were received during this episode.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Lingering outflow boundaries over north central North Dakota from earlier thunderstorm activity, combined with several mid level short wave impulses moving over the state, triggered additional scattered thunderstorms during the late morning and early afternoon hours of Tuesday, August 10th.
Several reports of large hail were received during this episode.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 10, 3:03 AM CST, 6 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 403 AM CDT TUE AUG 10 2010 .SHORT TERM...TODAY THROUGH THURSDAY NIGHT... MODELS CONTINUE TO BE IN GOOD AGREEMENT THROUGH THE PERIOD. CHANCES OF THUNDERSTORMS REMAIN THE PRIMARY FORECAST CONCERN ALONG WITH THE POTENTIAL FOR SEVERE WEATHER AND HEAVY RAIN. CURRENTLY...A SURFACE LOW WAS OVER THE NORTH DAKOTA/SOUTH DAKOTA/MONTANA BORDER WITH UPPER LEVEL SHORTWAVES MOVING NORTH/NORTHEAST THROUGH THE UPPER LEVEL FLOW. A LOW LEVEL JET EAST OF THE SURFACE LOW OVER THE WESTERN/CENTRAL DAKOTAS...ALONG WITH THE UPPER LEVEL IMPULSES...WAS KEEPING CONVECTION DEVELOPING OVER NORTHERN AND WESTERN NORTH DAKOTA. THIS AREA OF CONVECTION SHOULD LINGER INTO THE LATER MORNING HOURS AS THE LOW LEVEL JET REMAINS IN PLACE AND MORE UPPER LEVEL IMPULSES MOVE INTO WESTERN NORTH DAKOTA FROM WYOMING/MONTANA. THE OTHER AREA OF INTEREST IS THE AREA OF CONVECTION/THUNDERSTORMS OCCURRING IN NEBRASKA/SOUTHERN SOUTH DAKOTA AT 3 AM CDT. THIS CONVECTION IS ASSOCIATED WITH A STRONG UPPER LEVEL IMPULSE THAT IS PROGGED TO MOVE NORTHWARD INTO EASTERN NORTH DAKOTA THIS MORNING. THUS HAVE WORDING OF THUNDERSTORMS LIKELY IN EASTERN COUNTIES...WITH A CHANCE OF THUNDERSTORMS ELSEWHERE TODAY. STRONG SPEED SHEARING WITH PRESENCE OF LOW LEVEL JET AND UPPER LEVEL SOUTHWESTERLY JET...ALONG WITH VERY MOIST AIR WITH SURFACE DEWPOINTS IN THE 60S AND 70S...WILL MAKE FOR A VERY UNSTABLE ATMOSPHERE TODAY. WILL KEEP SEVERE THUNDERSTORM WORDING WITH HEAVY RAIN. FOR TONIGHT THE STRONG UPPER LEVEL SHORTWAVE/IMPULSE TRANSLATES TO EASTERN NORTH DAKOTA AND INTO MINNESOTA. THUS CHANCE/SLIGHT CHANCE OF THUNDERSTORMS IN THE EVENING NORTH AND EAST...AND SMALL CHANCES AFTER MIDNIGHT FROM MINOT TO JAMESTOWN. SOME DRIER AIR NUDGES IN BEHIND THE SURFACE LOW/TROUGH AND SURFACE DEWPOINTS DROP INTO THE 50S/60S. THIS WILL BE THE BREAK IN THE ACTION UNTIL WEDNESDAY NIGHT/THURSDAY MORNING...WHEN A H500 TROUGH APPROACHES THE DAKOTAS FROM THE WEST AND SURFACE DEWPOINTS RISE AGAIN INTO THE 60S/70S WITH GOOD SOUTHERLY FLOW AND ANOTHER LOW LEVEL JET DEVELOPING ACROSS THE PLAINS AND REACHING INTO THE DAKOTAS LATE WEDNESDAY NIGHT. THURSDAY SHOULD SEE SCATTERED THUNDERSTORMS WITH POSSIBLY SEVERE STORMS THURSDAY AFTERNOON AND EVENING. TEMPERATURES ARE EXPECTED TO BE A BIT COOLER TODAY WITH CLOUD COVER AND SCATTERED THUNDERSTORMS. BACK INTO THE LOW TO MID 90S FOR WEDNESDAY...BUT 80S THURSDAY WITH MORE SCATTERED THUNDERSTORMS. OVERNIGHT LOWS MAINLY IN THE 60S TONIGHT AND WEDNESDAY NIGHT...AND 55 TO 65 THURSDAY NIGHT. .LONG TERM...FRIDAY THROUGH TUESDAY NIGHT... THE MAIN FORECAST CONCERN THIS MORNING DEALS WITH THE TIMING OF A FORECAST PATTERN SHIFT TO COOL AND WET CONDITIONS EARLY IN THE EXTENDED. MODELS/ENSEMBLES GENERALLY AGREE THAT THE PERSISTENT NORTHWESTERN U.S. TROUGH WILL FINALLY BECOME PROGRESSIVE AS OMEGA/REX BLOCKING SLIDES INTO THE EASTERN PACIFIC/WESTERN NORTH AMERICA. AS FAR AS TIMING GOES...THE MIDDLE LEVEL TROUGH LOOKS TO PASS OVER THE DAKOTAS ON FRIDAY...ABOUT 24 HOURS AFTER THE AFOREMENTIONED FRONTAL PASSAGE DURING THE SHORT TERM. THIS IS THE MAIN SOURCE OF UNCERTAINTY...HOWEVER...SINCE THE TIMING WILL BE IMPACTED BY THE BLOCKING. TRANSLATION OF BLOCKING SYSTEMS CAN BE A DIFFICULT THING FOR MODELS TO HANDLE...SO UPDATED FORECASTS WILL STICK CLOSE TO CONTINUITY AND ASSUME THAT TIMING CONSENSUS WILL VERIFY. STRONG DYNAMIC FORCING WITH THIS SYSTEM SHOULD START THE PERIOD WITH SOME WELCOME RELIEF TO THE RECENT WARM STRETCH...ASSUMING THE TIMING OF THIS SYSTEM IS WELL FORECAST. GUSTY NORTHERLY WINDS AND OVERCAST SKIES SHOULD KEEP HIGH TEMPERATURES AT OR SLIGHTLY BELOW AVERAGE...AND LINGERING RAIN SHOWERS AND THUNDERSTORMS SHOULD ALSO LIMIT DAYTIME WARMING. A MUCH COOLER AIRMASS OVER THE NORTHERN PLAINS SHOULD RESTRICT HIGHS TO BELOW AVERAGE FROM SATURDAY ONWARD. CONCERNING PRECIPITATION AFTER SATURDAY...ANY PRECIPITATION THAT FORMS WILL LIKELY BE SUPPORTED BY WAVES SWINGING SOUTHEASTWARD AROUND THE BACK SIDE OF THE EXITING MIDDLE/UPPER LEVEL LOW...WHICH TEND TO FAVOR PRECIPITATION ACROSS THE NORTH CENTRAL. THIS IS CONSIDERABLY DIFFERENT FROM THE CURRENT PATTERN OF SHORTWAVES REVOLVING AROUND THE WEST SIDE OF SOUTHEASTERN U.S. SUBTROPICAL HIGH PRESSURE...WHICH TENDS TO FAVOR PRECIPITATION IN THE WEST. PRECIPITATION FORECAST GRIDS INDICATE THIS DIFFERENCE. && .AVIATION... WHILE CONDITIONS ARE MAINLY VFR ACROSS THE AREA THIS MORNING... SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS THE NORTH AND WEST WILL GRADUALLY SLIDE NORTHWARD THROUGH LATE MORNING. LOOK FOR LOW PRESSURE AND AN ASSOCIATED SURFACE TROUGH TO BECOME STALLED OVER THE WESTERN PART OF NORTH DAKOTA BY AFTERNOON. LOW-LEVEL SOUTHERLIES AHEAD OF THE TROUGH WILL PUMP ENOUGH MOISTURE INTO THE DAKOTAS TO SUPPORT ANOTHER DAY OF STRONG TO SEVERE AFTERNOON THUNDERSTORMS. CURRENT TIMING SUGGESTS SOME WEAK SHOWER ACTIVITY FROM DICKINSON TO MINOT SLOWLY PUSHING EASTWARD THIS MORNING. THEN WIDESPREAD THUNDERSTORM INITIATION ACROSS CENTRAL NORTH DAKOTA EARLY THIS AFTERNOON. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...VINING LONG TERM/AVIATION...SCHECK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 614 AM CDT TUE AUG 10 2010 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-111115- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 614 AM CDT TUE AUG 10 2010 /514 AM MDT TUE AUG 10 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF SEVERE THUNDERSTORMS AND HEAVY RAIN TODAY AND THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF SEVERE THUNDERSTORMS THURSDAY AND THURSDAY NIGHT. THUNDERSTORMS ARE ALSO IN THE FORECAST ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. JV
The national radar mosaic for the moment the first event began.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254657, 254662, 254665, 254666, 254658, 254664.